Alert archive / Arkansas / Flash Flood Warnings in 2009
Flash Flood Warning 97, NWS Memphis, TN
NWS Memphis, TN issued this flash flood warning at Jul 11, 2009, 10:45 PM CDT for Lawrence County, Randolph County, Arkansas. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 11, 2009, 10:45 PM CDT (03:45 UTC)
- Expired
- Jul 12, 2009, 1:45 AM CDT
- In force
- 3 hr
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Flood severity
- None
Counties Lawrence County, AR, Randolph County, AR
The radar
The Memphis radar (KNQA), 165 km from the middle of the area, began a volume at 03:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 12, 12:00 AM CDT | FLASH FLOOD | Pocahontas, AR | NUMEROUS ROADS FLOODED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 75 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Little Rock, AR (KLZK), launched 00:00Z, 3.8 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3647 J/kg
- Mixed-layer CIN
- -34 J/kg
- Mixed-layer LCL
- 1419 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 64 m²/s²
- 0-3 km storm-relative helicity
- 127 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 5.9
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KMEG 120345
FFWMEG
ARC075-121-120645-
/O.NEW.KMEG.FF.W.0097.090712T0345Z-090712T0645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
1045 PM CDT SAT JUL 11 2009
THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NORTHERN LAWRENCE COUNTY IN EASTERN ARKANSAS...
RANDOLPH COUNTY IN EASTERN ARKANSAS...
* UNTIL 145 AM CDT
* AT 1045 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
VERY HEAVY RAIN OVER THE WARNED AREA. OVER THE PAST HOUR DOPPLER
RADAR ESTIMATES THAT 1 TO 3 INCHES OF RAINFALL HAS FALLEN ACROSS
THE WARNED AREA.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
INCLUDE MAYNARD...DALTON...POCAHONTAS...AND ATTICA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
.ADDITIONAL RAINFALL AMOUNTS OF 1 TO 3 INCHES ARE LIKELY IN THE
WARNED AREA BEFORE RAIN ENDS AFTER 1 AM CDT.
.BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.
.MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE
INTO AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE
USUALLY DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS
POWERFUL ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING
FLOODED ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT FLASH FLOODING ONLY...CALL 1 800 4 3 2 0 8 7 5.
&&
LAT...LON 3650 9082 3616 9082 3612 9135 3623 9136
3625 9133 3625 9127 3632 9127 3633 9129
3637 9129 3639 9132 3641 9132 3642 9136
3646 9137 3649 9142
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Jul 11, 8:17 PM CDT, 2 hours 28 minutes earlier.
Area forecast discussion, Jul 11, 8:17 PM CDT, 2 hours 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MEMPHIS TN 817 PM CDT SAT JUL 11 2009 .DISCUSSION...00Z SURFACE ANALYSIS PLACES A QUASI-STATIONARY BOUNDARY STRETCHING ACROSS SOUTHERN MISSOURI WHILE UPPER AIR PROFILERS/WATER VAPOR SATELLITE TRENDS SHOW ADDITIONAL CONVECTIVE ACTIVITY HAS FORMED ACROSS THE NORTHERN PERIPHERY OF THE UPPER LEVEL RIDGE ACROSS SOUTH CENTRAL MISSOURI. TEMPERATURES ACROSS THE MID SOUTH AS OF 7 PM CDT RANGE FROM THE UPPER 70S TO LOWER 80S WHERE CONVECTIVE ACTIVITY/CLOUD COVER HAS OCCURRED EARLIER TODAY AND MID 80S TO NEAR 90 ALONG THE MISSISSIPPI RIVER DELTA. MAIN FORECAST CHALLENGE IS CONVECTIVE/SEVERE WEATHER POTENTIAL ACROSS THE MID SOUTH DURING THE LATE EVENING AND OVERNIGHT HOURS. SHORT TERM RUC ANALYSIS INDICATES THE ACTIVITY WILL GRADUALLY BEGIN TO PROPAGATE TOWARDS THE EASTERN PERIPHERY OF THE UPPER LEVEL RIDGE AND INTO THE MID SOUTH OVER THE NEXT COUPLE OF HOURS. FREEZING LEVELS REMAIN QUITE HIGH OVER 15 KFT AND MAIN THREAT WOULD BE DAMAGING WINDS IF A THUNDERSTORM OR TWO IS ABLE TO BECOME SEVERE THIS EVENING INTO THE OVERNIGHT HOURS ACROSS PORTIONS OF WEST TENNESSEE NEAR THE KENTUCKY BORDER AND ALONG THE TENNESSEE RIVER. HEAVY RAINFALL ALSO A POSSIBILITY AS PRECIPITABLE WATER VALUES ACROSS THE REGION THIS EVENING ARE AT OR ABOVE 2 INCHES. WILL MAKE ADJUSTMENTS TO GRIDS BASED ON LATEST CONVECTIVE TRENDS. UPDATED GRIDS WILL BE AVAILABLE SHORTLY... CJC && .PREV DISCUSSION... /ISSUED 641 PM CDT SAT JUL 11 2009/ UPDATE... UPDATED AVIATION DISCUSSION FOR 00Z TAFS. DISCUSSION... /ISSUED 142 PM CDT SAT JUL 11 2009/ UPPER RIDGE WILL BEGIN TO BREAK DOWN OVER THE MIDSOUTH ON SUNDAY. ANOTHER MCS IS EXPECTED TO DEVELOP TONIGHT ACROSS MISSOURI AND MOVE SOUTH. WITH THE RIDGE WEAKENING OVER THE AREA TOMORROW AS THE REMNANTS OF THE MCS MOVES INTO THE MIDSOUTH...EXPECT MORE SHOWER AND THUNDERSTORM ACTIVITY THAN WHAT IS CURRENTLY ON RADAR FROM TODAY/S MCS. HIGHS WILL LIKELY BE SIMILAR TO TODAY WITH READINGS IN THE LOWER 90S. THE REMNANTS OF THE MCS COULD MOVE INTO THE AREA LATE TONIGHT THUS WILL CONTINUE WITH POPS FOR NORTHERN AREAS TONIGHT. ON MONDAY...A FRONT WILL MOVE SOUTH AND HANG UP ALONG THE MO/AR AND KY/TN BORDER AS THE UPPER RIDGE CONTINUES TO WEAKEN OVER THE AREA. SHOWER AND THUNDERSTORMS MAY DEVELOP ALONG THIS FRONT AND MOVE SOUTH. HIGHS WILL BE COOLER WITH READINGS IN THE UPPER 80S TO LOWER 90S. TUESDAY INTO WEDNESDAY...UPPER RIDGE BEGINS TO BUILD BACK OVER THE MIDSOUTH ON TUESDAY BRINGING WARMER TEMPERATURES BACK TO THE AREA. WEDNESDAY WILL LIKELY BE THE HOTTEST DAY WITH READINGS IN THE MID TO UPPER 90S. THE HOT TEMPERATURES COMBINED WITH DEWPOINTS IN THE 70S WILL LIKELY PRODUCE HEAT INDICES ABOVE 105 DEGREES. HEAT ADVISORIES MAY BE NEEDED TUESDAY AND WEDNESDAY. WEDNESDAY NIGHT INTO THURSDAY...COLD FRONT WILL SLIDE SOUTH AS THE UPPER RIDGE WEAKENS OVER THE AREA. THE FRONT WILL BRING CHANCES FOR SHOWERS AND THUNDERSTORMS TO THE AREA AND COOLER TEMPERATURES. BY FRIDAY INTO SATURDAY...COLD FRONT WILL STALL OUT POSSIBLY OVER THE SOUTHWESTERN PORTIONS OF THE CWA AS SFC HIGH PRESSURE BUILDS INTO NORTHWEST TENNESSEE. RAIN CHANCES WILL CONTINUE TO OCCUR TO THE SOUTHWEST WHILE THE NORTHEAST PORTION OF THE CWA WILL SEE COOLER AND DRIER WEATHER. KRM && .AVIATION... 00Z TAFS MAINLY EXPECT VFR CONDITIONS AT ALL TAF SITES EXCEPT KMKL WHERE MVFR VISIBILITIES SHOULD QUICKLY DEVELOP BY 03Z THEN CONTINUE THROUGH 14Z. BRIEF MVFR VISIBILITIES ARE POSSIBLE 10-13Z AT KJBR AND KTUP...SO KEPT TEMPO FOR THIS OCCURRENCE. WILL MONITOR TSRA COMPLEX DEVELOPING OVER MISSOURI. THINK THIS WILL ORGANIZE AND MOVE SOUTHEAST. ADDED VCTS AT KMKL 09-14Z TO ACCOUNT FOR THIS COMPLEX WHERE CHANCES OF IMPACT IS HIGHEST. WOULD NOT BE SURPRISED IF TSRA/SHRA AFFECTED THE OTHER TAF SITES AFTER 09Z. IF COMPLEX DIRECTLY AFFECTS A GIVEN SITE...BRIEF IFR CONDITIONS AND GUSTY WINDS WOULD BE POSSIBLE. WILL AMEND IF NECESSARY. ADDITIONAL ISOLATED TO SCATTERED TSRA/SHRA WILL BE OVER THE AREA AFTER 14Z...PARTICULARLY NEAR KMKL AND KTUP...SO KEPT VCTS AT THESE SITES. KEPT VCTS AT KJBR...THOUGH CONFIDENCE IS LOWER AT THIS SITE. KEPT VCTS MENTION OUT OF KMEM TAF THINKING MOST TSRA/SHRA AFTER 14Z WILL BE NORTH AND EAST OF THIS SITE. GENERALLY LIGHT SOUTH WINDS WILL PREVAIL. MBS && .PRELIMINARY POINT TEMPS/POPS... MEM 78 93 78 93 / 20 20 10 20 MKL 72 90 73 88 / 20 40 20 40 JBR 76 92 76 91 / 30 30 20 20 TUP 74 92 74 92 / 10 20 10 30 && .MEG WATCHES/WARNINGS/ADVISORIES... AR...NONE. MO...NONE. MS...NONE. TN...NONE. &&
Hazardous weather outlook, Jul 11, 10:35 PM CDT, 10 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE MEMPHIS TN 1035 PM CDT SAT JUL 11 2009 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-121200- ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA- CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER- FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY- ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON- MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT- PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY- ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA- UNION-WEAKLEY-YALOBUSHA- 1035 PM CDT SAT JUL 11 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS... THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE. .DAY ONE...OVERNIGHT A STRONG THUNDERSTORM PRODUCING WIND GUSTS UP TO 50 MPH AND LOCALLY HEAVY RAINFALL IS POSSIBLE OVERNIGHT ACROSS PORTIONS OF EAST ARKANSAS...MAINLY WEST OF A LINE FROM PARAGOULD TO WEST MEMPHIS ARKANSAS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A FEW STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE SUNDAY ACROSS THE ENTIRE MIDSOUTH. DAMAGING WINDS WILL BE THE MAIN THREAT. HEAT INDEX READINGS WILL CLIMB TO AROUND 105 DEGREES OR A LITTLE HIGHER ACROSS MUCH OF THE MIDSOUTH DURING THE PERIOD TUESDAY INTO THURSDAY. HEAT INDEX ADVISORIES WILL LIKELY BE NEEDED FOR PORTIONS OF THE REGION SOME TIME DURING THIS PERIOD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
The office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 11, 10:13 PM CDT | Severe Thunderstorm Warning | MEG | Randolph | 62 min |
| Jul 11, 11:17 PM CDT | Severe Thunderstorm Warning | MEG | Lawrence, Randolph | 58 min |
| Jul 11, 11:41 PM CDT | Severe Thunderstorm Warning | MEG | Lawrence | 64 min |
| Jul 11, 11:55 PM CDT | Severe Thunderstorm Warning | MEG | Craighead, Greene, Lawrence, Poinsett | 65 min |
| Jul 11, 11:59 PM CDT | Flash Flood Warning | MEG | Clay, Craighead, Greene, Lawrence, Randolph | 3 hr |
| Jul 12, 12:20 AM CDT | Severe Thunderstorm Warning | MEG | Craighead, Poinsett | 55 min |
| Jul 12, 12:40 AM CDT | Severe Thunderstorm Warning | MEG | Craighead, Greene, Mississippi, Poinsett | 65 min |
| Jul 12, 1:05 AM CDT | Severe Thunderstorm Warning | MEG | Crittenden, Cross, Poinsett | 40 min |
| Jul 12, 1:15 AM CDT | Severe Thunderstorm Warning | MEG | Poinsett | 30 min |
| Jul 12, 1:29 AM CDT | Flash Flood Warning | MEG | Craighead, Poinsett | 3 hr |
| Jul 12, 1:51 AM CDT | Severe Thunderstorm Warning | MEG | Cross, Lee, St. Francis | 39 min |
| Jul 12, 2:06 AM CDT | Areal Flood Advisory | MEG | Cross | 114 min |
| Jul 12, 2:47 AM CDT | Areal Flood Advisory | MEG | Cross, Lee, St. Francis | 118 min |
| Jul 12, 4:15 AM CDT | Areal Flood Advisory | MEG | Phillips | 2 hr |
Nearby
Flash Flood Warnings in Arkansas, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.